Nebraska, 2023

Flash Flooding and Flood in Nebraska, May 29, 2023

May 29, 2023 · NWS LBF · 14 events in 5 counties and zones

A cold front approached western and north central Nebraska on May 29th, initiating numerous thunderstorms across western and north central Nebraska. Some storms became severe, especially over the Sandhills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front approached western and north central Nebraska on May 29th, initiating numerous thunderstorms across western and north central Nebraska. Some storms became severe, especially over the Sandhills. Hail up to quarter size, thunderstorm wind gusts up to 75 MPH and localized flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 1:47 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, May 29, 1:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
347 PM CDT Mon May 29 2023

.SYNOPSIS...
Issued at 346 PM CDT Mon May 29 2023

Key Messages:

- Thunderstorms this evening and tonight, some may be severe with
damaging winds and hail the main threats, along with very heavy rain

- Daily storm chances continue through the forecast period,
including marginal severe Tue & Wed and greatest potential Thu & Fri

- Seasonable temps with highs in the 80s Tue & Wed, 70s/80s after

Synopsis:

Nebraska is caught between two upper closed lows, one centered off
the Calif coast and the other the N.Carolina coast. A quasi-
stationary front or surface trough stretches across the panhandle
and western Sandhills this afternoon, anchored by a low near the
Badlands. A couple other little surface boundaries are noted across
the Sandhills.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 346 PM CDT Mon May 29 2023

This evening and tonight... Thunderstorms will continue to develop
near the front in western Nebraska and possibly grow upscale or
become more organized as they progress eastward. Surface temps in
the 80s and dew points near 60F, along with cool temps aloft (around
7C at H7 and -13C at H5), have resulted in ample instability over
the forecast area this afternoon. RAP mesoanalysis estimates MLCAPE
values of 2000+ j/kg and mid-level lapse rates as steep as 8 C/km.
Deep layer shear is marginally supportive of severe storms,
currently (as of 20z) measuring 25-30 kts. However, a speed max at
H5 approaching from the Rockies may bump those values up this
evening. Cloud layer shear vectors are somewhat perpendicular to the
main boundary, suggesting isolated/scattered convection to start.
Depending on cold pool strength, which may be on the more powerful
side compared to shear, the storms may grow upscale into an MCS by
late evening. As such, the primary severe threats will likely
transition from wind/hail mix to more wind as the event progresses.
Additionally, will need to monitor the torrential rain threat. Storm
motion vectors are not abnormally slow, but seasonally high PWAT and
recent heavy rain/flooding concerns raises the threat. For overall
timing and coverage, used a blend of HRRR, NAMnest, and RRFS. This
blend suggests initiation (which is just occurring as of 20z) in the
western and central Sandhills, increased activity from KIML to KLBF
to KONL around 00z, and toward central Neb (KBBW) by 03z. For min
temps, stayed near the NBM mean with values ranging from near 50F
panhandle to near 60F far north central.

Tomorrow... Quasi-zonal flow aloft continues for Nebraska as the
pair of upper lows drift east a little. The surface boundary/front
will likely be an issue once again as it maintains its general
position over western Neb. Southerly flow at H85 up the High Plains
continues to draw moisture off the Gulf, which translates to surface
dew points in the 50s (west) to around 60F (east). Weak WAA is also
noted, suggesting another day of highs in the 80s. This combination
will result in sufficient instability for thunderstorms, let alone
strong or severe. Forecast MUCAPE values approach 3000 j/kg and mid-
level lapse rates near 8 C/km by late afternoon. Deep layer shear
appears to be similar to today, marginally supportive of larger hail
and stronger winds. An afternoon initiation - evening evolution
scenario may be in the works.

.LONG TERM...(Wednesday through Monday)
Issued at 346 PM CDT Mon May 29 2023

Flow aloft transitions to southwesterly and eventually meridional as
the Western US trough axis and accompanying closed low move onshore
and toward the Four Corners. Longer range guidance suggests the
closed low will stall or meander over the central Rockies. This
setup, along with surface features in the vicinity, spell a
continued synoptically active period for western Nebraska. Daily
thunderstorms are a possibility, but the greater potential for more
widespread activity occurs late this week with the approaching upper
low. Temperatures should remain seasonable through next weekend with
highs generally in the 80s Wednesday, then 70s/lower 80s to round
out the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon May 29 2023

VFR conditions will prevail through the late afternoon ahead of
scattered thunderstorm development across the area. These
scattered thunderstorms will be the main aviation concern in the
next 24 hours. These storms have the potential to produce gusty
and erratic winds, large hail, and heavy rainfall. Confidence is
increasing in KLBF seeing organized convection between 01Z to 04Z
this evening, thus included a TEMPO group with IFR visibilities
and ceilings. For KVTN, confidence is modest in regards to
specific impacts to the terminal, however, did opt for a TEMPO
group from 22Z to 01Z as this will be the most likely time for
thunder. Anticipate these storms to move towards the east through
midnight tonight. Given the scattered nature of these storms,
future refinements are possible. Low-end VFR conditions are
expected behind the departing activity, continuing through the
bulk of the overnight on Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Viken
Hazardous weather outlook, May 29, 7:56 AM MST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
956 AM CDT Mon May 29 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-301500-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
956 AM CDT Mon May 29 2023 /856 AM MDT Mon May 29 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop by late this afternoon
and persist into tonight. Any storms that develop has the potential
for locally heavy rainfall, hail, and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Possibility of strong to briefly severe storms exists for Tuesday
afternoon and evening generally south of highways 2 and 91. Hazards
include hail, damaging winds, and locally heavy rainfall.

Afternoon and nighttime showers and thunderstorms are possible each
day Wednesday through Saturday. The severe threat remains uncertain
across much of the area at this time.

.SPOTTER INFORMATION STATEMENT...

Please report any hail, damaging winds, and heavy rainfall to the
National Weather Service.

In the hours before

Special weather statement, May 29, 1:15 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
315 PM CDT Mon May 29 2023

NEZ024-025-094-292100-
Hooker NE-Western Cherry NE-Thomas NE-
315 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of south central
Cherry, northern Hooker and western Thomas Counties through 400 PM
CDT/300 PM MDT/...

At 315 PM CDT/215 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Mullen, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mullen, Seneca, Hecla, Kelso and Weir.

This includes the following highways...
 Highway 2 between mile markers 168 and 195.
 Highway 97 between mile markers 63 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

&&

LAT...LON 4194 10133 4211 10140 4227 10093 4201 10082
TIME...MOT...LOC 2015Z 252DEG 17KT 4205 10127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 29, 1:23 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service North Platte NE
323 PM CDT Mon May 29 2023

NEZ008-009-026-027-292115-
Brown NE-Loup NE-Rock NE-Blaine NE-
323 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of southwestern Rock,
northwestern Loup, southeastern Brown and northeastern Blaine
Counties through 415 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Rose, or 12 miles northeast of Brewster, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rose, Fox Bayou and Duff.

This includes Highway 183 between mile markers 144 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4198 9980 4215 9987 4231 9940 4206 9929
TIME...MOT...LOC 2023Z 252DEG 17KT 4210 9974

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 29, 1:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
350 PM CDT Mon May 29 2023

NEZ036-037-292130-
McPherson NE-Logan NE-
350 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of western Logan and
southeastern McPherson Counties through 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stapleton, Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 203 and 234.
 Highway 97 between mile markers 18 and 26.
 Highway 83 between mile markers 108 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Nebraska.

&&

LAT...LON 4140 10103 4153 10107 4167 10056 4141 10047
TIME...MOT...LOC 2050Z 255DEG 19KT 4146 10095

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 29, 2:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
426 PM CDT Mon May 29 2023

NEZ005-008-024>026-094-292215-
Brown NE-Hooker NE-Eastern Cherry NE-Western Cherry NE-Blaine NE-
Thomas NE-
426 PM CDT Mon May 29 2023

...Strong thunderstorms will impact portions of southeastern Cherry,
southeastern Hooker, south central Brown, northwestern Blaine and
Thomas Counties through 515 PM CDT/415 PM MDT/...

At 426 PM CDT/326 PM MDT/, Doppler radar was tracking strong
thunderstorms extending from near Purdum to 6 miles east of Seneca
to 15 miles southeast of Mullen. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thedford, Halsey, Seneca, Purdum, Norway, Koshopah, Hawley Flats,
Natwick and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 196 and 228.
 Highway 97 between mile markers 47 and 50.
 Highway 83 between mile markers 137 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

&&

LAT...LON 4215 9976 4191 10019 4182 10050 4176 10106
      4209 10079
TIME...MOT...LOC 2126Z 260DEG 26KT 4206 10033 4204 10071 4184 10093

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, May 29, 2:28 PM MST, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
428 PM CDT Mon May 29 2023

NEZ057>059-292215-
Perkins NE-Lincoln NE-Keith NE-
428 PM CDT Mon May 29 2023

...A strong thunderstorm will impact portions of northeastern
Perkins, southeastern Keith and west central Lincoln Counties through
515 PM CDT/415 PM MDT/...

At 428 PM CDT/328 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Roscoe, or 10 miles southeast of
Ogallala, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ogallala, Sutherland, Paxton, Sutherland Reservoir State Recreation
Area, Sarben, Roscoe, Coker and O'Fallons.

This includes the following highways...
 Highway 61 near mile marker 86.
 Interstate 80 in Nebraska between mile markers 127 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4089 10167 4115 10173 4123 10106 4096 10100
TIME...MOT...LOC 2128Z 260DEG 26KT 4103 10158

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keith

When
May 29, 3:00 PM MST
Where
Keith County, 1.73 mi NW of Roscoe
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.150, -101.600

Flood, Thomas

When
May 29, 4:05 PM CST
Where
Thomas County, 0.51 mi E of Thedford to 0.22 mi ESE of Thedford
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.980, -100.570

Street flooding reported in Thedford.

Hail, Thomas

When
May 29, 4:05 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.980, -100.570

Hail, Thomas

When
May 29, 4:28 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.980, -100.570

Flash Flood, Thomas

When
May 29, 5:30 PM CST
Where
Thomas County, 1.09 mi W of Thedford Arpt to 0.41 mi W of Thedford Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.980, -100.551

Highway 2 partially closed just east of Thedford with water over the road.

Hail, Thomas

When
May 29, 5:35 PM CST
Where
Thomas County, 0.51 mi W of Thedford Arpt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.980, -100.540

Hail, Thomas

When
May 29, 5:45 PM CST
Where
Thomas County, 3.08 mi W of Thedford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -100.640

Hail, Thomas

When
May 29, 6:00 PM CST
Where
Thomas County, 0.51 mi W of Thedford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.980, -100.590

Hail, Thomas

When
May 29, 6:08 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -100.570

Hail, Chase

When
May 29, 5:52 PM MST
Where
Chase County, Wauneta
Measured
0.88 in hail
Reported by
Public
Coordinates
40.420, -101.370

Hail, Lincoln

When
May 29, 6:55 PM CST
Where
Lincoln County, 5.6 mi WNW of Sutherland Res
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.250

Hail, Wheeler

When
May 29, 7:12 PM CST
Where
Wheeler County, 8.41 mi NE of Bartlett
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.970, -98.440

Thunderstorm Wind, Lincoln

When
May 29, 7:15 PM CST
Where
Lincoln County, 5.74 mi SSW of North Platte
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
41.070, -100.810

Mesonet report of 75 MPH winds at this location.

Flash Flood, Chase

When
May 29, 7:50 PM MST
Where
Chase County, 4.18 mi S of Enders Res to 4.57 mi SSW of Enders Res
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.370, -101.520

Emergency manager reports water over county roads southeast of Imperial.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099860, 1099857, 1099858, 1099859, 1099855, 1099861, 1099862, 1099863, 1099864, 1099865, 1099867, 1099866, 1099868, 1099856.